MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 SHELL IMPACTOR; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. R3 SHELL IMPACTOR; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number 71366761
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/16/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, weld broke on the strike plate while impacting the cup.No pieces in the patient wound.Procedure was complete with same device.No delay.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The weld, just below the handle on the device, fractured causing the device to disassemble and become inoperable.All pieces were returned.The handle was damaged, just above the fracture site, with numerous nicks from impacts.The device was manufactured in 2017 and exhibits signs of extensive wear/usage.This failure was likely due to fatigue loading of the weld joint caused by repeated impacts.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
R3 SHELL IMPACTOR
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8884197
Report Number1020279-2019-03017
Device Sequence Number19515655
Product Code MDM
UDI-Device Identifier03596010580177
UDI-Public03596010580177
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71366761
Device Lot Number17KSA0017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer07/16/2019
Initial Report FDA Received Date08/12/2019
Supplement Report FDA Received Date09/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1